Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 367, NWS Tulsa, OK

July 20, 2009Carroll County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 20, 2009, 1:27 PM CDT for Carroll County, Arkansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2009, 1:27 PM CDT (18:27 UTC)
Expired
Jul 20, 2009, 2:03 PM CDT
In force
36 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Carroll County, AR

The radar

The Springfield radar (KSGF), 119 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 201827
SVRTSA
ARC015-201915-
/O.NEW.KTSA.SV.W.0367.090720T1827Z-090720T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
127 PM CDT MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CARROLL COUNTY IN NORTHWEST ARKANSAS

* UNTIL 215 PM CDT

* AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR RUDD...MOVING SOUTHEAST AT
  10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RUDD AND
  OSAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3613 9354 3615 9355 3615 9357 3616 9358
      3619 9357 3619 9359 3626 9361 3624 9330
      3613 9329
TIME...MOT...LOC 1827Z 324DEG 7KT 3621 9352

$$
3 follow-up statements
000 
WWUS54 KTSA 201842
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
142 PM CDT MON JUL 20 2009

ARC015-201915-
/O.CON.KTSA.SV.W.0367.000000T0000Z-090720T1915Z/
CARROLL AR-
142 PM CDT MON JUL 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHERN CARROLL COUNTY...

AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR DRYFORK...MOVING
SOUTHEAST AT 10 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DRYFORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3613 9339 3613 9354 3615 9355 3615 9357
      3616 9358 3619 9357 3619 9359 3623 9360
      3623 9345
TIME...MOT...LOC 1842Z 324DEG 7KT 3618 9352

$$
000 
WWUS54 KTSA 201857
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
157 PM CDT MON JUL 20 2009

ARC015-201915-
/O.CON.KTSA.SV.W.0367.000000T0000Z-090720T1915Z/
CARROLL AR-
157 PM CDT MON JUL 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHERN CARROLL COUNTY...

AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR DRYFORK...MOVING
SOUTHEAST AT 10 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DRYFORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3613 9339 3613 9354 3615 9354 3616 9356
      3617 9357 3617 9342 3617 9341
TIME...MOT...LOC 1857Z 324DEG 7KT 3616 9350

$$
000 
WWUS54 KTSA 201903
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
203 PM CDT MON JUL 20 2009

ARC015-201914-
/O.CAN.KTSA.SV.W.0367.000000T0000Z-090720T1915Z/
CARROLL AR-
203 PM CDT MON JUL 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CARROLL COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3613 9339 3613 9354 3615 9354 3616 9356
      3617 9357 3617 9342 3617 9341
TIME...MOT...LOC 1904Z 324DEG 7KT 3615 9349

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:29 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 20, 12:29 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1229 PM CDT MON JUL 20 2009

.DISCUSSION...
ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHWEST
ARKANSAS THIS AFTERNOON THEREFORE...HAVE ADDED VCTS
GROUP TO KXNA AND KFYV FOR THE AFTERNOON. MORE THUNDERSTORMS
ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND TONIGHT
WITH SEVERAL OUTFLOW BOUNDARIES AND A WEAK FRONTAL BOUNDARY
DRAPED ACROSS THE AREA. A THUNDERSTORM COMPLEX IS ALSO EXPECTED
TO DEVELOP NORTH OF THE AREA AND AFFECT THE AREA OVERNIGHT.
THEREFORE...WILL KEEP TEMPO GROUPS FOR THUNDER IN THE FCST
FROM THIS EVENING ON INTO TUESDAY MORNING FOR ALL OF THE TAF SITES.
THIS WILL DROP CONDITIONS IN MVFR AND IFR RANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  84  64  88 /  80  70  10  10
FSM   67  79  65  87 /  60  90  10  10
MLC   69  84  64  90 /  70  80  10  10
BVO   65  85  61  87 /  80  60  10  10
FYV   66  77  61  85 /  70  90  10  10
BYV   66  76  61  84 /  60  90  10  10
MKO   67  82  63  87 /  80  80  10  10
MIO   65  78  61  86 /  80  80  10  10
F10   67  84  63  89 /  80  70  10  10
HHW   70  83  67  89 /  60  70  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...10.
Hazardous weather outlook, Jul 20, 1:06 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
106 PM CDT MON JUL 20 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
106 PM CDT MON JUL 20 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE AFTERNOON/EVENING AND AGAIN OVERNIGHT.

FLASH FLOOD.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...OVERNIGHT.

HEAVY RAIN.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...OVERNIGHT.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA THIS AFTERNOON AND EVENING IN THE VICINITY OF OUTFLOW BOUNDARIES
AND A WEAK FRONTAL BOUNDARY THAT IS CURRENTLY SET UP ACROSS NORTHWEST
ARKANSAS. ANY OF THESE STORMS COULD BECOME STRONG TO SEVERE AS THE
AIRMASS ACROSS THE AREA CONTINUES TO DESTABILIZE. LARGE HAIL AND
STRONG GUSTY WINDS WILL BE THE CONCERN.

ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER TONIGHT AS A THUNDERSTORM
COMPLEX DEVELOPS ACROSS KANSAS AND MOVES INTO THE AREA. SEVERE
THUNDERSTORMS WILL BE POSSIBLE ALONG THE LEADING EDGE OF THIS
COMPLEX WITH STRONG WINDS THE PRIMARY CONCERN. HEAVY RAIN WILL ALSO
BE POSSIBLE LATE TONIGHT AS THE THUNDERSTORM COMPLEX ROLLS ACROSS
THE REGION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
STRONG THUNDERSTORMS WITH HEAVY RAIN AND THE POTENTIAL TO PRODUCE
SEVERE WEATHER WILL LIKELY BE ONGOING TUESDAY MORNING.  HOWEVER...THE
EXPECTED THUNDERSTORM COMPLEX WILL WIND DOWN AND GRADUALLY MOVE
OUT OF THE AREA AS THE MORNING PROGRESSES.  THUNDERSTORM CHANCES WILL
END BY LATE TUESDAY AFTERNOON.

WEAK HIGH PRESSURE WILL BE IN CONTROL DURING THE REMAINDER OF THE
WORK WEEK.  BELOW NORMAL TEMPERATURES WILL GRADUALLY WARM TO SEASONAL
LEVELS BEFORE THE NEXT FRONT ARRIVES LATE SATURDAY OR SUNDAY.
THUNDERSTORMS ENTER THE FORECAST AGAIN THIS WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 20, 12:36 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1236 PM CDT MON JUL 20 2009

ARZ011-201815-
MADISON AR-
1236 PM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 115 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     CENTRAL MADISON

AT 1237 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHEAST OF GEORGETOWN...MOVING SOUTHEAST AT 5 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...GEORGETOWN...
HUNTSVILLE...AURORA...WESLEY...WITTER AND JAPTON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3599 9357 3585 9386 3601 9395 3606 9394
      3616 9380
TIME...MOT...LOC 1737Z 318DEG 6KT 3603 9380
Special weather statement, Jul 20, 12:40 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1240 PM CDT MON JUL 20 2009

ARZ011-201815-
MADISON AR-
1240 PM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 115 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     MADISON

AT 1240 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTH OF GEORGETOWN...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...HARMONY...GEORGETOWN...
ARBAUGH...RED STAR...WEATHERS...HUNTSVILLE...SAINT PAUL...
PETTIGREW...AURORA...KINGSTON...BRASHEARS...DUTTON...BOSTON...
WITTER...JAPTON...MARBLE AND ALABAM.

THIS STORM WILL BE CAPABLE OF PRODUCING ONE HALF INCH HAIL AND WIND
GUSTS TO 45 MPH.

LAT...LON 3595 9346 3595 9348 3583 9351 3582 9350
      3578 9351 3579 9379 3603 9390 3616 9383
      3615 9355 3598 9345
TIME...MOT...LOC 1740Z 318DEG 6KT 3603 9383
Special weather statement, Jul 20, 1:23 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
123 PM CDT MON JUL 20 2009

ARZ002-201900-
CARROLL AR-
123 PM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN CARROLL

AT 123 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
METALTON...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OSAGE...DRYFORK...DELMAR...
METALTON...RUDD...CONNOR...CARROLLTON AND RULE.

THIS STORM WILL BE CAPABLE OF PRODUCING ONE HALF HAIL AND WIND GUSTS
TO 45 MPH.

LAT...LON 3613 9354 3615 9355 3615 9357 3616 9358
      3619 9357 3619 9359 3627 9361 3629 9330
      3613 9329
TIME...MOT...LOC 1823Z 314DEG 8KT 3622 9352

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:36 PM CDTSpecial Weather StatementTSAMadison39 min
Jul 20, 12:40 PM CDTSpecial Weather StatementTSAMadison35 min
Jul 20, 1:23 PM CDTSpecial Weather StatementTSACarroll37 min
Jul 20, 2:01 PM CDTSpecial Weather StatementTSAMadison44 min
Jul 20, 2:41 PM CDTSpecial Weather StatementTSAMadison34 min
Jul 20, 3:08 PM CDTSpecial Weather StatementTSAMadison37 min
Jul 20, 3:11 PM CDTSpecial Weather StatementTSAMadison34 min
Jul 20, 3:44 PM CDTSpecial Weather StatementTSABenton46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.